Alert archive / Hawaii / Red Flag Warnings in 2020

Red Flag Warning 3, NWS Honolulu, HI

September 9, 2020

NWS Honolulu, HI issued this red flag warning at Sep 9, 2020, 3:37 PM HST. It took effect at Sep 10, 2020, 10:00 AM HST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2020, 3:37 PM HST (01:37 UTC)
In effect from
Sep 10, 2020, 10:00 AM HST
Expired
Sep 10, 2020, 4:04 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

173 
WWHW80 PHFO 100137
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
337 PM HST Wed Sep 9 2020

...RED FLAG WARNING FOR LEEWARD AREAS DUE TO GUSTY WINDS AND LOW
HUMIDITY...

.Provided the lack of any significant rainfall through the summer
months, fuels have become very dry across portions of the state.
These dry conditions combined with forecast breezy trades and 
relative humidities dipping below 45 percent Thursday afternoon 
hours will support critical fire conditions.

HIZ001-003-005>007-010-011-013>015-018-019-021-023-024-026-101545-
/O.NEW.PHFO.FW.W.0003.200910T2000Z-200911T0400Z/
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-
Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward-
Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley-
Leeward Haleakala-Kona-South Big Island-Kohala-
337 PM HST Wed Sep 9 2020

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM HST THURSDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR LEEWARD AREAS...

The National Weather Service in Honolulu has issued a Red Flag
Warning, which is in effect from 10 AM to 6 PM HST Thursday. 

* AFFECTED AREA...Leeward portions of all Hawaiian Islands.

* WIND...Trade winds up to 20 mph with gusts up to 30 mph.

* HUMIDITY...40 to 45 percent through the afternoon hours.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. A Red Flag Warning does not
predict new fire starts.

&&

$$

Foster
2 follow-up statements
169 
WWHW80 PHFO 101332
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
332 AM HST Thu Sep 10 2020

...RED FLAG WARNING FOR LEEWARD AREAS DUE TO GUSTY WINDS AND LOW
HUMIDITY...

.Provided the lack of any significant rainfall through the summer
months, fuels have become very dry across portions of the state.
These dry conditions combined with forecast breezy trades and
relative humidities dipping below 45 percent this afternoon will 
support critical fire conditions.

HIZ001-003-005>007-010-011-013>015-018-019-021-023-024-026-110345-
/O.CON.PHFO.FW.W.0003.200910T2000Z-200911T0400Z/
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-
Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward-
Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley-
Leeward Haleakala-Kona-South Big Island-Kohala-
332 AM HST Thu Sep 10 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM HST THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR LEEWARD
AREAS...

* AFFECTED AREA...Leeward portions of all Hawaiian Islands.

* WIND...Trade winds up to 20 mph with gusts up to 30 mph.

* HUMIDITY...40 to 45 percent through the afternoon hours.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. A Red Flag Warning does not
predict new fire starts.

&&

$$

Gibbs
204 
WWHW80 PHFO 110204
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
404 PM HST Thu Sep 10 2020


HIZ001-003-005>007-010-011-013>015-018-019-021-023-024-026-110315-
/O.CAN.PHFO.FW.W.0003.000000T0000Z-200911T0400Z/
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-
Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward-
Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley-
Leeward Haleakala-Kona-South Big Island-Kohala-
404 PM HST Thu Sep 10 2020

...RED FLAG WARNING IS CANCELLED... 

The National Weather Service in Honolulu has cancelled the Red
Flag Warning. 

Trade winds will be on a gradual decrease tonight into this
weekend, allowing the Red Flag Warning to be cancelled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Sep 9, 9:59 AM HST, 5 hours 38 minutes earlier.

Area forecast discussion, Sep 9, 9:59 AM HST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
959 AM HST Wed Sep 9 2020

.SYNOPSIS...
Breezy trade winds will continue through Thursday, and then
decrease slowly over the weekend. Clouds and showers will focus
over windward slopes mainly at night and into the early morning
hours.

&&

.DISCUSSION...
A high pressure ridge north of the islands will maintain fresh to
locally strong trade winds through Thursday. Visible satellite and
radar this morning show low clouds and showers carrying in with
the easterly trades impacting mainly the windward sides of
Molokai, Maui and the Big Island. The showers are expected to
linger through the day with leeward sides of these islands seeing
a bit more sun. Fewer clouds and showers are observed over Kauai
and Oahu this morning.

A drier air mass is expected to reach the island chain tonight,
and continue through Friday night before the next batch of
moisture arrives this weekend associated with a midlevel trough.
Trade wind speeds will also decrease on Friday ahead of the
approaching trough. Clouds and showers are forecast to increase in
coverage through the day Saturday, with Saturday night and Sunday
night seeing the greatest potential for rain. The relatively
light trade winds will keep most of the rain focused over windward
slopes, but some showers could reach leeward sides of the smaller
islands. Showers should be on the decreasing trend during the day
Monday.

Next week, gentle to moderate trade winds will continue as the
ridge is forced closer to the islands by an approaching weak front
from the north. The front is expected to fall apart around the
middle to late next week just before reaching the state.

&&

.AVIATION...
Area of rather dense stratocu will work through eastern Molokai
through Windward Big Island through about 22z / 12PM HST with
conditions expected to quickly improve around that time. For now,
AIRMET Sierra remains in effect for Windward Big Island and has
been expanded north through Molokai due to MVFR / mountain
obscuration. By this afternoon, prevailing VFR is forecast for all
locations. Moderate easterly trades will persist through the
forecast period.

AIRMET Sierra is in effect through 22z.

&&

.MARINE...
The pressure gradient between the northeastern Pacific High and
lower equatorial pressure will maintain moderate to fresh trades
through Friday morning. Locally strong trades has a Small Craft
Advisory in effect for the Pailolo Channel, Maalaea Bay, the
Alenuihaha Channel and the waters south of the Big Island through
Thursday. Weakening high pressure on Friday will relax the
pressure gradient and produce weaker trades from late week into
early next week.

Small northwest swells will keep surf near summertime averages
along most north and west facing shores today but this swell will
fade through late week. Small south swells will maintain minimal
surf along south facing shores through the weekend. Southeast
swell energy is expected to provide a modest boost to surf heights
along exposed shorelines through early next week. Weakening
trades, both locally and upstream of the islands, will gradually
lower surf along east facing shores beginning Friday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Thursday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...Foster
AVIATION...JVC
MARINE...TS/Blood

Nearby

Red Flag Warnings in Hawaii, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.